North Carolina, 2011Damaging Wind in North Carolina, August 7, 2011
August 7, 2011 · NWS MHX · 1 event in 1 county or zone
A weak cold front crossed Eastern North Carolina during the late evening hours on August 7th, 2011. Isolated thunderstorms produced a few damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front crossed Eastern North Carolina during the late evening hours on August 7th, 2011. Isolated thunderstorms produced a few damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 7, 6:30 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 7, 6:30 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
730 PM EDT SUN AUG 7 2011
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL DRIFT TOWARD THE COAST LATE TONIGHT
THEN REFORM TO THE WEST ON MONDAY. A WEAK COLD FRONT WILL APPROACH
FROM THE WEST TUESDAY THEN SLOWLY CROSS THE AREA WEDNESDAY AND
THURSDAY. LATE IN THE WEEK...HIGH PRESSURE BUILDS IN FROM THE NORTH
WITH A FRONT STALLED SOUTH OF THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 720 PM SUNDAY...MOSTLY CLR SKIES CONT OVER ERN NC WITH SOME
STORMS LOCATED FROM ERN VA TO WRN CAROLINAS. THESE STORMS WILL CONT
TO MOVE E AHEAD OF WEAK UPR LVL DISTURBANCE AND ASSOC SFC TRF. GIVEN
CURRENT LIMITED CVRG WILL LOWER POPS TO MAINLY ISOLD LATER TONIGHT
WITH BEST CHC LATE THIS EVENING DEEP INLAND THEN CLOSER TO CST
LATE. WILL BE MILD WITH SW TO W WINDS...LOWS MAINLY 75 TO 80 WITH
SOME LOWER 80S BEACHES. PER LIGHT W/SW WINDS AND LIMITED RAINFALL
NOT EXPECTING SIGNIF FOG TO DEVELOP.
&&
.SHORT TERM /MONDAY/...
AS OF 245 PM SUNDAY...A WEAK LEE SIDE TROUGH WILL SETUP AGAIN
MONDAY ACROSS THE PIEDMONT OF NORTH CAROLINA WITH A WEAK SHORT
WAVE TROUGH EXPECTED TO PASS NORTH OF THE REGION DURING THE
AFTERNOON HOURS. SURFACE WINDS WILL BE MOSTLY WESTERLY INLAND TO
SOUTHWESTERLY ALONG THE COAST...WITH TEMPERATURES QUICKLY CLIMBING
INTO THE MID TO UPPER 90S. HAVE ISSUED ANOTHER HEAT ADVISORY AS
HEAT INDEX VALUE ARE EXPECTED TO RANGE FROM 105 TO 110 ACROSS THE
REGION...AND ESPECIALLY ALONG THE COAST AND PAMLICO/ALBEMARLE
SOUND COUNTIES. BOUNDARY LAYER MOISTURE WILL BE LIMITED...SO
ALTHOUGH TROUGH INLAND WITH SHORTWAVE PASSING NORTH OF THE
REGION...KEPT LOW POPS FOR THE REGION.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AS OF 135 PM SUN...ZONAL FLOW IN THE UPPER LEVELS EARLY TUESDAY WILL
BECOME SLIGHT SOUTHWESTERLY LATE IN THE DAY AS AN UPPER LEVEL TROUGH
STARTS TO DIG INTO THE EAST COAST. A WEAK BOUNDARY OVER THE AREA
EARLY TUESDAY WILL DISSIPATE AS ANOTHER STRONGER BOUNDARY APPROACHES
THE AREA LATE TUESDAY. THE BOUNDARY WILL MOVE THROUGH AREA TUESDAY
NIGHT. MOISTURE AND UPPER LEVEL ENERGY ASSOCIATED WITH THE FRONT
WILL KICK OFF SOME RAIN TUESDAY NIGHT. THE SREF IS SLOWER AND DRIER
WITH THE FRONT THAN NAM AND GFS. DUE TO TREND OF PAST FEW DAYS WILL
GO WITH WETTER MODELS. HEAT WILL REMAIN AN ISSUE THROUGH THE FIRST
PART OF THE WEEK...BUT WILL START TO SEE HEAT DROP OFF A BIT AFTER
THE FRONT PASSES THROUGH AND HEIGHT START TO LOWER TUESDAY NIGHT.
AS OF 1250 PM SUNDAY...HIGH PRESSURE OVER THE SOUTHWEST SECTION OF
THE COUNTRY WILL ALLOW A SERIES OF SHORT WAVES TO MOVE THROUGH THE
AREA OVER THE EXTENDED PERIOD...ALLOWING AN UPPER TROUGH TO DIG IN
ALONG THE EAST COAST. AT THE SURFACE...A BOUNDARY WILL DROP INTO
EASTERN NC WEDNESDAY AFTERNOON. THIS BOUNDARY WILL MEANDER AROUND
THE AREA THROUGH THE END OF THE WEEK THEN MOVE OFFSHORE FRIDAY.
ANOTHER BOUNDARY WILL MOVE INTO THE AREA ON SATURDAY AND WILL REMAIN
OVER THE AREA THROUGH THE WEEKEND. MOISTURE WILL BE SOMEWHAT LIMITED
THROUGH THE PERIOD SO WILL KEEP POPS LOW. HIGH TEMPERATURES WILL
DROP SLIGHTLY THROUGH THE PERIOD WITH THE CHANGE IN REGIME...INTO
THE UPPER 80S BY THE END OF THE WEEKEND.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /TONIGHT AND MONDAY/...
AS OF 720 PM SUNDAY...MOSTLY VFR OVERNIGHT WITH ANY CONVECTION
EXPECTED TO BE ISOLD LATER THIS EVENING AND OVERNIGHT. LIGHT SW TO W
WINDS SHLD LIMIT FOG..MAY SEE BRIEF PD MVFR VSBYS A FEW SITES
TOWARD DAYBREAK. CONT VFR MON WITH WSW LOW LVL FLOW AND VERY LIMITED
CHCS OF ANY MAINLY LATE DAY CONVECTION.
LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 110 PM SUN...VFR CONDITIONS EXPECTED THROUGH THE MAJORITY OF
THE WEEK. THERE WILL BE A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS AS
A WEAK BOUNDARY SETS UP OVER THE AREA. MOISTURE IS LIMITED WITH THIS
BOUNDARY. MVFR CONDITIONS ARE POSSIBLE WITH ANY STORMS THAT DO FORM.
&&
.MARINE...
SHORT TERM /THROUGH SUNDAY NIGHT/...
AS OF 720 PM SUNDAY...SW WINDS MAINLY 15 TO 20 KTS CONT ALONG THE
CST WITH SFC TRF TO THE W. MDLS SHOW WINDS PEAKING NEXT CPL HOURS
AND APPEARS SPEEDS WILL REMAIN BELOW SCA LVLS. SEAS CURRENTLY 3 TO 5
FT HIGHEST NEAR DIAMOND BUOY. APPEARS WAVEWATCH IS CLOSE TO CURRENT
CONDITIONS AND IT SHOWS ONLY FAR OUTER CNTRL WTRS REACHING 6 FT THIS
EVENING. BASED ON THIS WILL CONT SCA THRU LATE TONIGHT CNTRL WTRS
AND DROP THE SCA OVER SRN WTRS.
PREV DISC...LATEST SURFACE AND BUOY DATA INDICATE SOUTHWEST WINDS 15
TO 20 KNOTS ACROSS THE COASTAL WATERS AND PAMLICO SOUND. SEAS ARE
GENERALLY 3 TO 5 FT. TROPICAL DEPRESSION EMILY...CURRENTLY LOCATED
ABOUT 300 MILES SOUTH-SOUTHEAST OF CAPE LOOKOUT...IS MAINLY A WEAK
SURFACE LOW WITH CONVECTION WELL DISPLACED SOUTHWEST FROM THE CENTER
AND IS EXPECTED TO HAVE MINIMAL IMPACT ON THE COASTAL WATERS OVER
THE NEXT DAY. IN FACT...ITS IMPACT ON SEAS APPEARS TO BE WELL BELOW
PREVIOUS MODEL RUNS OVER THE PAST FEW DAYS. LATEST SWAN AND
WAVEWATCH III GUIDANCE KEEPS 6 FT SEAS CONFINED TO THE CENTRAL
WATERS LATER TONIGHT MAINLY DUE TO WIND WAVE FROM TIGHTENING
SOUTHWEST PRESSURE GRADIENT. WILL MAINTAIN SCA HEADLINE FOR
NOW...BUT MAY BE DROPPED WITH LATER SHIFTS IF SCA CONDITIONS DO NOT
MATERIALIZE LATE THIS EVENING AND OVERNIGHT.
A WEAK TROUGH WILL CROSS THE WATERS THIS EVENING AND
OVERNIGHT...WITH WINDS VEERING SLIGHTLY MORE WESTERLY TONIGHT AND
EARLY MONDAY MORNING...BEFORE BACKING TO SOUTHWEST AGAIN DURING
THE DAY MONDAY. EXPECT SPEEDS MAINLY 15-20 KNOTS SOUTH OF OREGON
INLET AND ACROSS THE EASTERN PORTIONS OF THE PAMLICO SOUND. SEAS
WILL RANGE 3 TO 5 FT. ACROSS THE COASTAL WATERS.
LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 110 PM SUN...A BOUNDARY OVER THE AREA EARLY TUESDAY WILL
DISSIPATE THROUGH THE DAY BEFORE MOVING OUT OVER THE WATERS. LOW
LEVEL FLOW WILL REMAIN SOUTHWESTERLY WITH HIGH PRESSURE TO THE
SOUTHEAST AND BOUNDARY TO THE WEST. GRADIENT WILL BE MODERATELY
TIGHT TO GIVE WINDS IN THE 15 KNOT RANGE THROUGH MIDWEEK. ANOTHER
FRONT WILL DROP INTO THE AREA ON THURSDAY AND WILL FINALLY PASS
THROUGH THE WATERS ON FRIDAY. THE GRADIENT WILL LOOSEN WITH THE
FRONTAL PASSAGE ALLOWING SPEEDS TO DROP DOWN TO AROUND 10 KNOTS AS
THE WIND FLOW BECOME NORTHERLY THEN NORTHEREASTERLY AFTER THE FRONT
PASSES THROUGH FRIDAY.
SEAS WILL GENERALLY BE IN THE 2-5 FT RANGE THROUGHOUT THE LONG TERM
FCST PERIOD.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FROM 11 AM TO 8 PM EDT MONDAY FOR NCZ029-044>047-
079>081-090>095-098-103-104.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ029-044>047-
079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR AMZ152-154.
&&
SYNOPSIS...RF/DAG
NEAR TERM...RF
SHORT TERM...DAG
LONG TERM...CGG
AVIATION...RF/CGG
MARINE...RF/DAG/CGGHazardous weather outlook, Aug 7, 7:08 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
808 PM EDT SUN AUG 7 2011
NCZ029-044>047-079>081-090>094-090015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
808 PM EDT SUN AUG 7 2011
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS THIS EVENING WITH HEAVY DOWNPOURS AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-098-103-104-090015-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
808 PM EDT SUN AUG 7 2011
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
ISOLATED THUNDERSTORMS OVERNIGHT WITH HEAVY DOWNPOURS AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 7:33 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
833 PM EDT SUN AUG 7 2011
NCZ079-080115-
GREENE-
833 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS GREENE COUNTY THROUGH 915 PM
EDT...
AT 833 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
WEST OF SHINE...OR ABOUT OVER GOLDSBORO...MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SHINE...JASON...ARBA...SNOW HILL...HOOKERTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3552 7783 3555 7757 3553 7756 3552 7750
3542 7751 3538 7756 3537 7759 3538 7761
3536 7764 3535 7767 3538 7770 3537 7777
3537 7781 3540 7781 3543 7783
TIME...MOT...LOC 0033Z 269DEG 19KT 3542 7790
TLSpecial weather statement, Aug 7, 7:53 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
853 PM EDT SUN AUG 7 2011
NCZ044-080130-
PITT-
853 PM EDT SUN AUG 7 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT COUNTY THROUGH 930 PM
EDT...
AT 852 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOUNTAIN...OR ABOUT 6 MILES NORTHWEST OF FARMVILLE...MOVING EAST AT
25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FALKLAND......BELL
ARTHUR...BRUCE...HOUSE......GREENVILLE...HOUSE......STATON.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3578 7751 3578 7725 3577 7726 3576 7725
3576 7722 3572 7717 3569 7719 3568 7717
3564 7717 3562 7715 3553 7715 3551 7718
3548 7717 3556 7759 3566 7770
TIME...MOT...LOC 0052Z 276DEG 25KT 3567 7762
TLSpecial weather statement, Aug 7, 8:23 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
923 PM EDT SUN AUG 7 2011
NCZ044-079-080-091-093-080200-
BEAUFORT-CRAVEN-GREENE-LENOIR-PITT-
923 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...BEAUFORT...
LENOIR...PITT AND GREENE COUNTIES THROUGH 1000 PM EDT...
AT 922 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIFTON TO DAWSON TO 9
MILES WEST OF LA GRANGE...OR ALONG A LINE EXTENDING FROM AYDEN TO 6
MILES NORTHWEST OF KINSTON TO GOLDSBORO...MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GRIFTON...JOHNSONS
MILLS......LA GRANGE...SHELMERDINE......QUINERLY...CALICO...
HONOLULU......RIVERSIDE...KINSTON......FALLING CREEK.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3534 7783 3536 7782 3537 7777 3550 7734
3541 7682 3526 7727 3522 7746 3524 7752
3521 7752 3520 7761 3525 7784
TIME...MOT...LOC 0122Z 284DEG 18KT 3541 7741 3534 7764
3532 7793
TLSpecial weather statement, Aug 7, 9:01 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1001 PM EDT SUN AUG 7 2011
NCZ080-080230-
BEAUFORT-
1001 PM EDT SUN AUG 7 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT COUNTY THROUGH
1030 PM EDT...
AT 1001 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHOCOWINITY...OR ABOUT OVER WASHINGTON...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RIVER ROAD......
BUNYAN...SLATESTONE...WALLA WATTA.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3559 7672 3542 7672 3541 7676 3544 7682
3545 7691 3548 7696 3548 7698 3545 7696
3545 7692 3542 7682 3541 7682 3548 7718
3552 7718 3554 7715 3555 7713 3555 7708
3560 7715 3562 7715
TIME...MOT...LOC 0201Z 278DEG 20KT 3552 7708
5Thunderstorm Wind, Beaufort
- When
- August 7, 9:23 PM EST
- Where
- Beaufort County, 1.72 mi SE of Washington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.534, -77.026
Public reported powerlines down on River Road near Washington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330195.